Statins are a class of lipid-altering drugs that revolutionised hypercholesterolemia treatment and aid in primary and secondary cardiovascular disease (CVD) prevention. The amount of people taking statins has skyrocketed in recent years. Could your dry eyes be a side effect of the drug?
In a study published in the review of optometry, statin use and its effect on eyes was investigated.
Due to the widespread use of statins, its vital optometrists understand the possible effects they can have on patients’ eyes, noted the study.
Although many studies into statins and ocular conditions show conflicting results or are of statistical insignificance, some results suggest statins could potentially mitigate various ocular conditions.
The Blue Mountains Eye Study III survey found that oral statins were associated with an increase in moderate to severe dry eye symptoms, possibly due to the disruption of essential cholesterol synthesis for meibum lipid homeostasis in the meibomian glands.
The study said: “Interestingly, a prospective pilot study with 10 dry eye and blepharitis patients found that topical atorvastatin may be a potential therapy, as demonstrated by improved tear film break up time, blepharitis score and bulbar conjunctival injection.
“While the mechanism is largely unknown, it may be due to the anti-inflammatory pleotropic effects; larger clinical studies are required to establish the efficacy and safety of topical statin use.”
Statins side effects: High doses may raise risk of rhabdomyolysis [RESEARCH]
Statins side effects: What are the pros and cons of taking statins? [ANALYSIS]
Statins side effects: The medication may cause hair loss [LATEST]
Dr FW Fraunfelder from the Casey Eye Institute and his team looked into eye disorders caused by statin use.
His team found 23 cases of loss of eye range of motion, eight cases of ptosis, and 18 cases of ptosis in conjunction with double vision; disorders in all patients apparently resolved completely when statins were discontinued.
Dr Fraunfelder said: “We advise physicians prescribing statins to be aware that these eye disorders may result, and that medications should be discontinued if so.
“When a patient has one of these eye disorders, he should be rigorously evaluated to determine the cause, and statin use should be taken into account.”
The NHS lists some other side effects of statins which include:
• being sick
• memory problems
• hair loss
• pins and needles
• inflammation of the liver (hepatitis), which can cause flu-like symptoms
• inflammation of the pancreas (pancreatitis), which can cause stomach pain
• skin problems, such as acne or an itchy red rash
• sexual problems, such as loss of libido (reduced sex drive) or erectile dysfunction.
If a person is unsure about taking statins, they can discuss the risks and benefits of the medication with your GP.
The cholesterol charity Heart UK highlighted the benefits of taking statins.
For example, statins can reduce the number of “bad” low-density lipoprotein (LDL) cholesterol in your body by up to 50 percent.
Statins work by blocking an enzyme protein called HMG-CoA-Reductase, which would otherwise contribute to cholesterol formation.
Published at Wed, 27 Jan 2021 22:50:16 +0000